What Medications Can Cause or Worsen Migraines?
You’re finishing that client presentation when it hits you: Your head throbs. Flashing lights zigzag through your field of sight. Instead of making that killer presentation, your killer migraine makes you curl up in a closet.
Although migraines are common, especially among women, they’re tricky to diagnose and treat. Some people will be able to manage their symptoms with over-the-counter solutions while others will require specialized migraine treatments. Further, certain medications will help abate migraine symptoms for some people, but will be triggers for others.
Check your medicine cabinet. Discuss with your doctor whether some of the medications you’re taking might be causing or worsening your migraines. Never stop or start taking a drug before checking with a medical expert.
If you take any of these medications, they might be at the root of your migraines:
1. Medications That Cause Fluctuations in Hormones
Hormones can be huge hypocrites. For example, estrogen strengthens bones, helps bruises heal, and is vital for reproductive health. However, even a slight drop in estrogen alters the brain chemicals that control pain, which can cause migraines. For other women, estrogen spikes can have the same effect.
While hormone levels fluctuate naturally throughout a woman’s life — during her menstrual cycle, pregnancy, and menopause — certain antibiotics can cause spikes or drops in hormone levels and exacerbate migraines.
Take a look in your medicine cabinet. Some steroid medications, ampicillin, phenothiazines and tetracyclines can all cause an increase in estrogen levels. Talk to your doctor about potential alternatives if you worry your medications might be making your migraines worse.
2. Proton Pump Inhibitors
Proton pump inhibitors are a class of medication designed to treat and prevent acid reflux. Popular PPIs include Nexium, Prilosec, and Prevacid.
The trouble is, PPIs don’t just target the stomach. For many people, they also upset the nervous system, resulting in migraines.
Alternatives to PPIs are histamine blockers, such as famotidine or ranitidine. Over-the-counter medications containing these include Pepcid and Zantac.
If your heartburn is mild or infrequent, you might be able to get by with antacids like Tums. The active ingredient, calcium carbonate, is a base that neutralizes stomach acid. Beware that, in some people, this can cause gas or bloating.
Lifestyle-based treatments are also effective for many heartburn sufferers. Avoid eating or drinking alcohol too close to bedtime. Keep a food journal: You might find that acidic foods, such as tomato products and citrus fruit, trigger your acid reflux.
Depression and migraines are deeply linked. People with migraines are more likely to be depressed and vice versa. While scientists don’t quite understand the relationship, it’s likely related to chemical imbalances in the brain.
Selective serotonin reuptake inhibitors (SSRIs) and serotonin norepinephrine reuptake inhibitors (SNRIs) treat depression by raising serotonin levels. Migraines may occur when serotonin levels rise then suddenly fall, so you might think SSRIs and SNRIs would help.
Unfortunately, it’s not that straightforward. Serotonin levels are volatile and affected by many different drugs. Taking an SSRI with a triptan, for example, may throw serotonin levels out of whack.
Many people take both a triptan for migraines and an SSRI or SNRI for depression. But if you experience side effects, including new or worsening migraines, talk to your doctor.
Nitrates exist in many foods that are known to trigger migraine, including chocolate and cured meats. But nitrates, which relax and widen blood vessel walls, are also used in vascular medications. They’re often taken to reduce the risk of heart attacks and stroke.
Nitrates are infamous for causing headaches. In fact, studies show that more than 80% of people taking heart medications containing nitrates suffer severe headaches.
If your migraines are exacerbated by nitrates, talk to your doctor about alternatives. Good old diet and exercise may do the trick.
The opioid epidemic has put narcotics in the spotlight for all the wrong reasons. Narcotics, a category of drugs that also includes barbiturates, are sedatives that alleviate pain.
Opioids include codeine, morphine, hydrocodone, and oxycodone. Butalbital is a sedative often used to treat migraines. All are known to be habit-forming.
People who take opioids or barbiturates may suffer withdrawal symptoms, including migraines, when they stop. Overconsumption can also cause medication overuse headaches (MOHs), also known as rebound headaches.
The good news is, other pain medications are both less addictive and less likely to induce migraines. These include triptans and even over-the-counter pain relievers, such as acetaminophen. Discuss these options with your doctor.
6. Nasal Steroids and Decongestants
Spring and fall allergies are common. One class of drugs designed to treat them, nasal corticosteroids — including Flonase, Rhinocort, and Nasacort — have been made available over the counter.
By reducing swelling in nasal passages, these drugs relieve congestion and mucus production. But when these medications wear off, the swelling returns in a big way. In some users, it’s this rebound effect that triggers migraines.
Non-pharmaceutical alternatives to nasal steroids are effective for some allergy sufferers. Menthol, warm presses, steam, humidifiers, and saline nasal sprays are good options to explore. If you spend a lot of time indoors, simply changing your HVAC filters may suffice.
Triptans have been gamechangers in migraine treatment. Drugs in this category include sumatriptan, rizatriptan, zolmitriptan, naratriptan, eletriptan, almotriptan, and frovatriptan. They work by restricting blood vessels in the brain, slowing inflammation, and blocking pain.
The problem with triptans — as with opioids, barbiturates, and even over-the-counter pain relievers — is medication overuse headaches, or MOHs. While they provide relief for some, they can cause migraines in other patients.
Leave no stone unturned, including your prescriptions, when figuring out what’s causing your migraines. Before your next doctor’s appointment, inventory your medicine cabinet.
Beyond the medication itself, jot down your dosage and frequency of use. Note whether you take other supplements or prescriptions at the same time. If you have a family history of migraines, sleep disorders, or other mental health issues, be prepared to discuss those at the same time.
Stop letting migraines get in the way of your life. Figure out what’s hurting your head, and put together that next presentation with ease.
Five Ways To Grow And Nurture ...March 22nd, 2023
2023 Insights From Julie ByrdMarch 2nd, 2023
Biohack Your Body For Better H...March 1st, 2023
Identity ShiftFebruary 23rd, 2023
Beat The Winter Blues Like A P...February 23rd, 2023